Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Cleveland, OH

July 16, 2017Erie County, Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 16, 2017, 5:29 PM EDT for Erie County, Ottawa County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 5:29 PM EDT (21:29 UTC)
Expired
Jul 16, 2017, 6:30 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 73 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS51 KCLE 162129
SVRCLE
OHC043-123-162230-
/O.NEW.KCLE.SV.W.0098.170716T2129Z-170716T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
529 PM EDT SUN JUL 16 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Erie County in north central Ohio...

* Until 630 PM EDT

* At 529 PM EDT, a severe thunderstorm was located near Port Clinton,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Sandusky, Western Vermilion, Port Clinton, Kelleys Island, Northern
  Milan, Castalia, Catawba Island, Marblehead, Berlin Heights, Bay
  View, Bloomingville, Sandusky South, Birmingham and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 8280 4157 8277 4162 8272 4163 8267
      4160 8268 4159 8272 4156 8275 4142 8252
      4141 8247 4138 8247 4143 8235 4129 8234
      4129 8284 4144 8285 4143 8291 4149 8302
      4155 8297 4154 8292 4163 8287
TIME...MOT...LOC 2129Z 302DEG 18KT 4153 8288 

HAIL...1.00IN
WIND...60MPH
 
$$

Adams
2 follow-up statements
259 
WWUS51 KCLE 162153
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
553 PM EDT SUN JUL 16 2017

OHC043-123-162230-
/O.CON.KCLE.SV.W.0098.000000T0000Z-170716T2230Z/
Ottawa OH-Erie OH-
553 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR OTTAWA AND ERIE COUNTIES...

At 552 PM EDT, a severe thunderstorm was located over Sandusky, 
moving southeast at 20 mph. Quarter sized hail was reported with 
this storm in Bay View at 5:40 pm.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Northern Milan, Castalia,
Marblehead, Berlin Heights, Bay View, Bloomingville, Sandusky South,
Birmingham and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4155 8297 4152 8282 4153 8278 4156 8275
      4142 8252 4141 8247 4138 8247 4143 8235
      4129 8234 4129 8284 4145 8285 4143 8291
      4149 8302
TIME...MOT...LOC 2152Z 302DEG 18KT 4147 8275 

HAIL...1.00IN
WIND...60MPH
 
$$

Adams
698 
WWUS51 KCLE 162213
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
613 PM EDT SUN JUL 16 2017

OHC123-162222-
/O.CAN.KCLE.SV.W.0098.000000T0000Z-170716T2230Z/
Ottawa OH-
613 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4155 8297 4153 8288 4152 8295 4148 8294
      4151 8286 4153 8287 4149 8284 4153 8272
      4156 8275 4141 8247 4138 8247 4143 8235
      4129 8234 4129 8284 4145 8285 4143 8291
      4147 8298 4150 8295 4151 8300
TIME...MOT...LOC 2212Z 312DEG 14KT 4142 8271 

$$

OHC043-162230-
/O.CON.KCLE.SV.W.0098.000000T0000Z-170716T2230Z/
Erie OH-
613 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR ERIE COUNTY...

At 612 PM EDT, a severe thunderstorm was located near Sandusky, 
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Northern Milan, Castalia,
Marblehead, Berlin Heights, Bay View, Bloomingville, Sandusky South,
Birmingham and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4155 8297 4153 8288 4152 8295 4148 8294
      4151 8286 4153 8287 4149 8284 4153 8272
      4156 8275 4141 8247 4138 8247 4143 8235
      4129 8234 4129 8284 4145 8285 4143 8291
      4147 8298 4150 8295 4151 8300
TIME...MOT...LOC 2212Z 312DEG 14KT 4142 8271 

HAIL...1.00IN
WIND...60MPH
 
$$

Adams

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:25 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 3:25 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front just north of Lake Erie will continue to move
slowly south and is expected to cross the local area overnight
and early Monday. High pressure will build over the region
Monday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Things remain fairly quiet across the local area. The cumulus
field today is fairly flat so precip doesn't appear imminent.
The cold front is a little more active north of the lake but
most of that activity will miss the area. Still counting on
some development in a few hours as the front finally moves into
the area. The front is very slow moving and not all that strong
so forcing at the surface is marginal at best. Have some CAPE of
around 1000J/KG but shear is also marginal. The guidance still
shows a broken line of showers/storms developing and then
moving across the area this evening. Coverage should be no more
than 30 or 40 percent so that's what most of the area will get
in the forecast. QPF amounts should be less than a quarter inch
so DO NOT expect a renewal of the flooding that occurred last
week. The front will move southeast of the area by mid morning
Monday. There could be a few showers at the southeast periphery
of the area but the main show will be off to the east and south
tomorrow. Expect a period of cloudiness on Monday with the
north to northeast flow off of the the lake. High pressure will
take over during the afternoon and quiet weather will persist
Monday night as well. Surface dewpoints have snuck back into the
middle 60s again but less humid weather is expected by the end
of the period.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper level ridge is progged to move east across the forecast area
Tuesday and Wednesday.  The ridge will break down slightly enough to
allow a weak shortwave trough to rotate through the area Wednesday
afternoon into Thursday.  A weak low pressure system at the surface
will slide east with the shortwave with limited moisture associated
with it.  Fair weather will prevail with the surface high pressure
Tuesday through Wednesday afternoon and then a slight chance for
showers and thunderstorms is expected Wednesday afternoon increasing
to chance POPs Wednesday night into Thursday with the shortwave
trough.

Temperatures will gradually warm up through the period as a warm air
advection pattern develops.  Should see lower to middle 80s by
Wednesday and thursday and lows back to around 70 and lower 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Models continue to differ on weak upper level features that will be
dropping ESE across the eastern lakes Thu night thru Sun. With
models showing fairly decent moisture in the area will keep chc pops
going much of the time.

Temps should run fairly close to normal thru the period.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
It remains fairly quiet across the area with a surface cold
front just northwest of the area. This front should become more
active as it moves into the area and expect a broken line to
develop. Will go with a couple hours of tempo at most
locations. The the line should reach KCLE around 00z. Some
question remains to what will happen the second half of the
period. It appears there could be some MVFR cigs and VSBYs
behind the front. Patches of IFR are also possible. SW flow will
become light northerly behind the front.

OUTLOOK...VFR.

&&

.MARINE...
Rather quiet week expected on the lake as winds remain 10 knots or
less through the forecast period.  Not expecting any small craft
advisories during this time period as surface weather systems
remain benign.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...DJB/Kubina
SHORT TERM...Lombardy
LONG TERM...Adams
AVIATION...Kubina
MARINE...Lombardy
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
600 AM EDT Sun Jul 16 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
600 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening. The greatest threat will be from damaging
straight line winds.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 5:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
527 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MCCOMB                  41.11N 83.79W
07/16/2017  M1.00 INCH       HANCOCK            OH   TRAINED SPOTTER

&&

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:55 PM EDTSevere Thunderstorm WarningCLEHancock, Wood65 min
Jul 16, 5:17 PM EDTSpecial Marine WarningCLE118 min
Jul 16, 6:28 PM EDTSevere Thunderstorm WarningCLEErie, Huron67 min
Jul 16, 7:38 PM EDTSpecial Weather StatementCLELorain22 min
Jul 16, 7:40 PM EDTSpecial Weather StatementCLESeneca50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.